1 Department of Odontology, Faculty of Health and Medical Sciences, Københavns Universitet2 Section 04 - Forensic Odontology, Department of Odontology, Faculty of Health and Medical Sciences, Københavns Universitet3 unknown4 Department of Odontology, Faculty of Health and Medical Sciences, Københavns Universitet5 Section 04 - Forensic Odontology, Department of Odontology, Faculty of Health and Medical Sciences, Københavns Universitet
We studied the association between bisphosphonate use and risk of atrial fibrillation or flutter and the effect of confounders such as heart and lung disease in a nationwide retrospective cohort from Denmark. All users of bisphosphonates and other drugs against osteoporosis between 1996 and 2006 (n = 103,562) were the exposed group and three age- and gender-matched controls from the general population (n = 310,683) were the nonexposed group. The main outcome measure was atrial fibrillation or atrial flutter. Before initiation of treatment against osteoporosis, no excess of atrial fibrillation or flutter was present for any drug except for etidronate (OR = 1.22, 95% CI 1.15-1.29). After initiation of treatment, raloxifene was not associated with any excess risk of atrial fibrillation (OR = 0.98, 95% CI 0.72-1.33). Etidronate (HR = 1.08, 95% CI 1.02-1.14) and alendronate (HR = 1.09, 95% CI 1.00-1.20) were associated with an excess risk of atrial fibrillation after treatment start if statistical adjustments were made for cardiovascular disease. However, this association disappeared upon statistical adjustment for chronic obstructive pulmonary disease (COPD) (etidronate HR = 1.04, 95% CI 0.98-1.10; alendronate HR = 1.05, 95% CI 0.96-1.15). In patients using etidronate (12.5% vs. 3.8%) and alendronate (11.4% vs. 4.6%) major differences were present in prevalence of COPD at start of treatment compared to matched controls. In conclusion, oral bisphosphonates do not seem to be associated with an excess risk of atrial fibrillation. Any excess risk seen in prior studies may be due to confounding from COPD.
Calcified Tissue International, 2010, Vol 86, Issue 5, p. 335-42